Alert archive / Alabama / River Flood Warnings in 2015

River Flood Warning 45, NWS Birmingham, AL

December 27, 20155 counties in Alabama

NWS Birmingham, AL issued this river flood warning at Dec 27, 2015, 1:24 PM CST for 5 counties in Alabama. It took effect at Dec 27, 2015, 4:22 PM CST. It was in force for 20 hr.

The area

The outline as issued.

The facts

Issued
Dec 27, 2015, 1:24 PM CST (19:24 UTC)
In effect from
Dec 27, 2015, 4:22 PM CST
Expired
Dec 28, 2015, 12:44 PM CST
In force
20 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Greene County, AL, Hale County, AL, Jefferson County, AL, Marengo County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 61 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black Warrior River at Bankhead Lock and Dam (BLDA1).

Action stage
188 ft
Minor stage
189 ft
Moderate stage
196.5 ft
Major stage
198 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02462501, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

084 
WGUS44 KBMX 271924
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BIRMINGHAM AL 
124 PM CST SUN DEC 27 2015

...The National Weather Service in Birmingham has issued a Flood 
Warning for the following rivers in Alabama... 

  Black Warrior River at Bankhead Lock and Dam Affecting Greene...
  Hale...Jefferson...Marengo and Tuscaloosa Counties.

.Heavy rainfall since last Wednesday is causing water rises on 
the Black Warrior River and a flood warning is now in effect for 
the Black Warrior River at Bankhead Lock and Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Monday morning...or sooner if 
conditions warrant.

&&

ALC063-065-073-091-125-280724-
/O.NEW.KBMX.FL.W.0045.151227T2222Z-151228T1844Z/
/BLDA1.1.ER.151227T2222Z.151228T0000Z.151228T0644Z.NO/
124 PM CST SUN DEC 27 2015

The National Weather Service in BIRMINGHAM AL has issued a 

* Flood Warning for 
  The Black Warrior River at Bankhead Lock and Dam.
* until Monday afternoon...or until the Warning is cancelled.
* At 12:30 PM Sunday The stage Was 188.8 feet. 
* Flood Stage is 189 feet. 
* Minor Flooding is forecast. 
* Forecast...Rise above Flood Stage by late this afternoon and 
  continue to rise to near 189.1 feet by after midnight tonight. The
  river will fall below Flood Stage by after midnight tonight.
* Impact...At 189.0 feet...Flooding of farm land and low-lying wood 
  lands in the area occurs.

&&

LAT...LON 3345 8733 3328 8738 3324 8744 3327 8745
          3337 8743 3348 8737         

$$
1 follow-up statement
999 
WGUS84 KBMX 281601
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1001 AM CST MON DEC 28 2015


...The flood warning continues for much of the Black Warrior Rive...

.Levels are beginning to fall along portions of the Black Warrior...
and but flooding continues along many portions of the river.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Tuesday morning...or sooner if 
conditions warrant.

&&

ALC073-125-127-290401-
/O.ROU.KBMX.HY.S.0000.000000T0000Z-000000T0000Z/
/CRDA1.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1001 AM CST MON DEC 28 2015

Forecast Information for
  Mulberry Fork At Cordova.
* AT 9:15 AM Monday THE stage WAS 20.5 feet. 
* Flood Stage is 22 feet. 
* Forecast...The river will continue to fall the next few days.s
* Impact...At 20 feet...Some minor overflow in the area occurs...
  especially in low lying areas downstream of the railroad bridge 
  at Cordova. Water begins to overflow the river bank of the BAE 
  facility just downstream of Cordova. Portions of Gross Camp and 
  Bagget Camp in the Copeland Ferry and Underwood Ferry areas are 
  flooded. 

&&

LAT...LON 3373 8712 3366 8709 3357 8719 3358 8729
          3370 8720 3376 8717         

$$

ALC063-065-073-091-125-281631-
/O.CAN.KBMX.FL.W.0045.000000T0000Z-151228T1844Z/
/BLDA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1001 AM CST MON DEC 28 2015

The Flood Warning is cancelled for
  The Black Warrior River at Bankhead Lock and Dam.
* At 9:30 AM Monday the stage was 187.7 feet. 
* Flood Stage is 189 feet. 
* Forecast...The river will continue to fall slowly the next
  few days.
* Impact...At 189.0 feet...Flooding of farm land and low-lying 
  wood lands in the area occurs.

&&

LAT...LON 3345 8733 3328 8738 3324 8744 3327 8745
          3337 8743 3348 8737         

$$

ALC073-125-127-290400-
/O.EXT.KBMX.FL.W.0032.000000T0000Z-151229T1212Z/
/SAYA1.1.ER.151226T0622Z.151227T1800Z.151229T0012Z.NO/
1001 AM CST MON DEC 28 2015

The Flood Warning continues for
  The Locust Fork At Sayre.
* until Tuesday morning...or until the Warning is cancelled.
* AT 9 AM Monday the stage was 30.5 feet. 
* Minor Flooding is occurring and Minor Flooding is forecast.
* Flood Stage is 25 feet. 
* Forecast...The river will continue to fall to below Flood Stage by 
  this evening.
* Impact...At 25 feet...flooding of low lying woodlands and 
  agricultural lands occurs.


&&

LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
          3362 8714 3373 8698         

$$

ALC063-065-091-125-281631-
/O.CAN.KBMX.FL.W.0034.000000T0000Z-151229T0130Z/
/TCLA1.1.ER.151228T0243Z.000000T0000Z.151228T0645Z.NO/
1001 AM CST MON DEC 28 2015

The Flood Warning is cancelled for
  The Black Warrior River At Holt Lock and Dam.
* At 8:45 AM Monday The stage Was 139.7 feet. 
* Flood Stage is 140 feet. 
* Fell below Flood Stage at 12:45 AM Monday.
* Forecast...The river will continue to fall the next few days.
* Impact...At 140 feet...Some minor flooding of low-lying areas 
  occurs.  

&&

LAT...LON 3324 8744 3321 8752 3320 8759 3322 8759
          3326 8751 3327 8745         

$$

ALC063-065-091-119-125-290400-
/O.EXT.KBMX.FL.W.0029.000000T0000Z-151230T1421Z/
/TODA1.1.ER.151226T0437Z.151227T2200Z.151230T0221Z.NO/
1001 AM CST MON DEC 28 2015

...Flood Warning extended until Wednesday morning...
The FLood Warning continues for
  The Black Warrior River At Oliver Lock and Dam.
* until Wednesday morning...or until the Warning is cancelled.
* At 9:30 AM Monday the stage was 133.8 feet. 
* Flood Stage is 129 feet. 
* Minor Flooding is occurring and Minor Flooding is forecast.
* Forecast...The river is beginning to fall and will drop below 
  Flood Stage by Tuesday evening.
* Impact...At 135 feet...Numerous camphouses and some permanent 
  residences southwest of Tuscaloosa become cutoff. At 132 feet...
  Flooding of rural roads southwest of Tuscaloosa occurs.

&&

LAT...LON 3320 8759 3308 8756 3277 8782 3281 8789
          3321 8769 3322 8759         

$$

ALC063-065-091-290400-
/O.CON.KBMX.FL.W.0030.000000T0000Z-000000T0000Z/
/WLDA1.1.ER.151226T2131Z.151231T0000Z.000000T0000Z.NO/
1001 AM CST MON DEC 28 2015

The Flood Warning continues for
  The Black Warrior River At Selden Lock and Dam.
* until further notice...or until the Warning is cancelled.
* At 9:15 AM Monday The stage Was 97.3 feet. 
* Flood Stage is 90 feet. 
* Minor Flooding is occurring and Minor Flooding is forecast.
* Forecast...The river will continue rising to near 101.5 feet by 
  early Thursday morning and then begin falling slowly.
* Impact...At 102 feet...Residential flooding begins in the area. 
  Numerous cabins and trailers in Hale and Greene counties become 
  flooded. Extensive flooding of lowlands in the area will continue
  the next several days.

&&

LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
          3273 8790 3281 8789         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Dec 27, 12:05 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Dec 27, 12:05 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1205 PM CST SUN DEC 27 2015

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

SHORT TERM (TODAY AND TONIGHT)...

ABUNDANT SOUTHERLY MOIST FLOW CONTINUES ACROSS ALABAMA WITH
UNSEASONABLY MILD AIR ACROSS THE REGION. A SURFACE FRONT STRETCHED
THIS MORNING FROM OHIO SOUTHWESTWARD TO TEXAS. WHILE THE NORTHERN
ENERGY ASSOCIATED WITH IT IS EXPECTED TO QUICKLY MOVE EAST
TODAY...THE SOUTHERN PORTION IS EXPECTED TO INTENSIFY AND BECOME
OCCLUDED AS THE UPPER TROUGH INTENSIFIES ACROSS THE DESERT
SOUTHWEST AND SWINGS INTO TEXAS TODAY. THIS EVENING...THE UPPER
SYSTEM WILL SWING TO THE NORTH- NORTHEAST TOWARD OKLAHOMA AND
ARKANSAS. AS IT DOES SO...THE ASSOCIATED STRENGTHENING SURFACE LOW
PRESSURE SYSTEM WILL GET PULLED ALONG WITH IT. AS THE LOW PULLS
NORTHWARD...IT WILL DRAG A SURFACE FRONT TO THE EAST ACROSS
LOUISIANA AND MISSISSIPPI TOWARD ALABAMA.

SO FOR TODAY...ANOTHER MILD DAY WILL BE EXPECTED WITH INCREASING
CLOUD COVER AHEAD OF THIS SYSTEM...BUT THERE WILL BE LITTLE FOCUS
FOR CONVECTION. AS THE SYSTEM GETS CLOSER TONIGHT...WE WILL SEE
RAIN CHANCES INCREASE FROM WEST TO EAST IN RESPONSE. THE BETTER
RAINFALL AMOUNTS SHOULD HOLD OFF UNTIL DAYTIME WHEN THE FRONT GETS
CLOSER.

08

LONG TERM (MONDAY THROUGH SATURDAY)...

AT 12Z MONDAY...A BAND OF STORMS SHOULD BE LOCATED JUST WEST OF
ALABAMA AS A CLOSED UPPER LOW SWINGS THROUGH THE ARKLATEX REGION.
SYSTEMS WITH SUCH HIGH AMPLITUDE USUALLY FAIL TO PRODUCE SEVERE
WEATHER THIS FAR EAST DUE TO LIMITED MOISTURE RETURN AND WEAK
LAPSE RATES. SOUTHERLY 850-500 MB FLOW WILL IN FACT CONTRIBUTE TO
LESS THAN IDEAL LAPSE RATES FOR SEVERE STORMS...BUT UNUSUALLY RICH
MOISTURE WILL BE IN PLACE DUE TO SEVERAL DAYS OF PERSISTENT FLOW
FROM THE TROPICS. THIS SHOULD LEAD TO SURFACE CAPE OF 300-600 J/KG
IN A NARROW AXIS JUST AHEAD OF THE LINE. FORECAST SOUNDINGS
INDICATE CONVECTION SHOULD BE LOW-TOPPED WITH ESPECIALLY WEAK
LAPSE RATES ABOVE 500 MB. THIS WILL GREATLY LIMIT THE OVERALL
SEVERE RISK...BUT STRONG WIND FIELDS AND LARGE HODOGRAPHS WILL
SUPPORT A LOW-END THREAT FOR DAMAGING WINDS AND BRIEF TORNADOES
WITH ANY MESOVORTICES OR EMBEDDED HP SUPERCELLS.

MODELS DISAGREE ON THE FORWARD PROGRESS OF THE SURFACE FRONT AS
UPPER-LEVEL SUPPORT BECOMES DISPLACED ON TUESDAY...AND RAIN
CHANCES COULD HANG AROUND ACROSS THE SOUTHEAST PART OF THE AREA.
AS ANOTHER SHORTWAVE APPROACHES FROM THE PLAINS TUESDAY NIGHT
INTO WEDNESDAY...THE LINGERING FRONTAL BOUNDARY WILL SERVE AS A
FOCUS FOR WIDESPREAD SHOWERS AND A FEW STORMS. FOR THURSDAY AND
INTO THE WEEKEND...A LARGE-SCALE PATTERN SHIFT WILL OCCUR WITH THE
UPPER-LEVEL FLOW SHIFTING TO THE WEST-NORTHWEST...ALLOWING COOLER
AND DRIER AIR TO MOVE INTO THE REGION.

87/GRANTHAM

&&

.AVIATION...
18Z TAF DISCUSSION.

CIGS ARE ON THE RISE ACROSS CENTRAL ALABAMA WITH MVFR EXPECTED TO
BECOME VFR BY MID AFTERNOON. WITH LOW LEVEL MOISTURE STILL IN
PLACE CIGS SHOULD LOWER BACK TO MVFR BEFORE MIDNIGHT. MVFR..AND
POTENTIALLY IFR...CONDITIONS WILL CONTINUE THRU THE NIGHT AND INTO
MONDAY MORNING. SCATTERED SHOWERS AHEAD OF AN APPROACHING FRONTAL
SYSTEM ARE POSSIBLE THIS EVENING AND OVERNIGHT BUT THE LINE OF
HEAVIER RAIN/STORMS ALONG THE FRONTAL BOUNDARY ISN'T EXPECTED TO
MOVE INTO THE TCL AREA FROM THE WEST UNTIL AROUND 15Z. THEREFORE
WILL HOLD OFF ON ANY TS MENTION AT THIS TIME.

19

&&

.FIRE WEATHER...

A MOIST AND WET WEATHER PATTERN WILL CONTINUE THROUGH MIDWEEK.
THERE ARE NO FIRE WEATHER CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     75  65  72  51  63 /  20  60 100  50  20
ANNISTON    75  65  72  54  65 /  20  60 100  50  20
BIRMINGHAM  76  67  72  49  63 /  20  60 100  30  10
TUSCALOOSA  76  68  72  47  63 /  20  60 100  20  10
CALERA      75  66  72  50  63 /  20  60 100  30  20
AUBURN      74  65  73  58  65 /  20  40 100  60  30
MONTGOMERY  79  66  76  55  67 /  20  40 100  40  20
TROY        79  66  75  58  68 /  10  30 100  50  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Dec 27, 6:25 AM CST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
625 AM CST SUN DEC 27 2015

ALZ011>015-017>050-281530-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
625 AM CST SUN DEC 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

RIVER FLOODING IS OCCURRING OR FORECAST TO OCCUR FOR SEVERAL
POINTS ON ALL CENTRAL ALABAMA RIVER BASINS. FOR SPECIFIC DETAILS
SEE THE LATEST RIVER STATEMENTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS ALSO A LIMITED THREAT OF SEVERE STORMS ACROSS CENTRAL
ALABAMA ON MONDAY ALONG AN APPROACHING FRONTAL SYSTEM. AT THIS
TIME...THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS...BUT
AN ISOLATED TORNADO IS ALSO POSSIBLE.

DUE TO RECENT HEAVY RAINS AND ADDITIONAL RAINFALL POSSIBLE...SOME
RIVER FLOODING WILL REMAIN POSSIBLE THROUGH AT LEAST MID WEEK.

ADDITIONAL RAINFALL OF UP TO ONE AND A HALF INCHES IS FORECAST TO
OCCUR ACROSS CENTRAL ALABAMA MONDAY AND MONDAY NIGHT AS A FRONTAL
SYSTEM MOVES ACROSS THE STATE. WITH SATURATED SOILS AND ELEVATED
RIVERS AND STREAMS THIS ADDITIONAL...RAINFALL COULD LEAD TO
LOCALIZED FLASH FLOODING. HOWEVER...WIDESPREAD ADDITIONAL FLOODING
IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED ON MONDAY.

08

In the hours before

Local storm report, Dec 27, 9:37 AM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
937 AM CST SUN DEC 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     TORNADO          4 S COALING             33.11N 87.35W
12/25/2015  F0               TUSCALOOSA         AL   NWS STORM SURVEY

            WEAK TORNADO WITH MAX WINDS OF 75 MPH TOUCHED DOWN ALONG
            CLEMENTS RD AND MOVED NORTHEAST CROSSING HAGLER COALING
            RD...WIRE RD AND DUDLEY RD BEFORE LIFTING JUST NE OF
            DUDLEY RD. ONLY MINOR TREE DAMAGE WAS OBSERVED WITH
            APPROXIMATELY A DOZEN TREES SNAPPED AND UPROOTED AS
            VIEWED FROM VANTAGE POINTS ALONG THE PATH. THE DAMAGE
            PATH WAS 5 MILES LONG AND 185 YARDS WIDE AT ITS WIDEST
            POINT. FINALIZED START POINT.

0342 PM     TORNADO          2 SW MERCEDE            33.16N 87.29W
12/25/2015  F0               TUSCALOOSA         AL   NWS STORM SURVEY

            THE FIRST TORNADO TOUCHED DOWN SOUTH OF COALING. THE
            TORNADO WAS WEAK AND RATED AN EF-0 WITH HIGHLY SPOTTY
            DAMAGE CONSISTING OF SNAPPED TREES. FINIALIZED ENDING
            POINT.

0455 PM     TORNADO          5 NNE BESSEMER          33.44N 86.91W
12/25/2015  F2               JEFFERSON          AL   NWS STORM SURVEY

            *** 2 INJ *** TORNADO INITIALLY TOUCHED DOWN 1.7 MILES
            SSW OF MIDFIELD. INITIAL DAMAGE WAS FOUND NEAR DOWNEY
            STREET AND 51ST STREET, WHERE TREES WERE TOPPLED AND
            SNAPPED. THIS DAMAGE WAS RATED EF-1. THE TORNADO TRACKED
            NORTHEAST WHERE EF-2 DAMAGE OCCURED ALONG JEFFERSON
            AVENUE SW AND PARK AVE SW. FINIALIZED START POINT.

0459 PM     TORNADO          2 SSE FAIRFIELD         33.45N 86.90W
12/25/2015  F2               JEFFERSON          AL   NWS STORM SURVEY

            A RAPID DECLINE IN DAMAGE INTENSITY WAS OBSERVED AS THE
            TORNADO MOVED NORTHEAST, WITH EF-1 AND EF-0 DAMAGE
            CONSISTING OF ROOF DAMAGE, AS WELL AS SNAPPED AND
            UPROOTED TREES STRETCHING FROM GRASSELLI BLVD TO CARVER
            AVE SW AND 45TH STREET SW BEFORE LIFTING. THERE WERE A
            TOTAL OF ABOUT 50 HOMES IMPACTED OR DAMAGED WITH
            APPROXIMATELY 15 THAT WERE UNINHABITABLE. FINALIZED END
            POINT.

&&

08

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 9:33 PM CSTRiver Flood WarningBMXChilton, Coosa, Elmore, St. Clair, Shelby, Talladega4 days
Dec 27, 11:00 AM CSTRiver Flood WarningBMXCalhoun, Cherokee, Coosa, Etowah, St. Clair, Shelby and 1 more7 days
Dec 27, 3:08 PM CSTFlash Flood WatchBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 10 more27 hr

Nearby

River Flood Warnings in Alabama, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.